Is This a Case of Idiopathic PAH?
A 61-year-old female patient presented to the emergency department of the National Institute of Cardiology Ignacio Chavez with dyspnea of moderate effort, oppressive chest pain, and weight loss of 18 kg over the last 2 months. At admission, she presented dyspnea at rest. The electrocardiogram showed inversion of the T wave in V1-V4 and S1, Q3 and T3 pattern, suggesting pulmonary embolism (PE), but pulmonary scintigraphy and angiotomography ruled out the diagnosis of PE. The laboratory showed elevated troponin I of 0.209 ng/ml (normal range 0.0-0.04) and N-terminal pro-B-type natriuretic peptide (NT-proBNP) of 2,202 pg/ml (normal range 100-400), and the diagnosis of acute coronary ischemic syndrome without ST-segment elevation was established; therefore, antianginal and antithrombotic treatment was initiated. Transthoracic echocardiography reported dilatation of the right cavities, moderate tricuspid regurgitation, severe pulmonary hypertension with systolic pulmonary artery pressure of 107 mmHg, borderline right ventricular systolic function (tricuspid annular plane systolic excursion of 16 mm), and normal left ventricular systolic function (left ventricular ejection fraction of 55%) with impaired relaxation pattern (Figure 1).
Spirometry showed mild restriction:
- FEV1(L) 1.41 prebronchodilator and 1.56 postbronchodilator
- FEV1/FVC (%) 81 prebronchodilator and 82 postbronchodilator
- FVC (L) 1.74 prebronchodilator and 1.90 postbronchodilator
The patient was evaluated by the Cardioneumology Department due to poor prognosis criteria for ischemic heart disease (angina and elevation of NT-proBNP and troponin I), cough, and hyaline expectoration. The diagnosis of pulmonary hypertension of probable idiopathic etiology was established, and treatment with acenocumarine (oral anticoagulant), furosemide, spironolactone, and sildenafil was started. There was clinical improvement, and she was discharged home. The cardiac catheterization performed 2 weeks later reported right atrium pressure of 3 mmHg, systolic right ventricle pressure of 84 mmHg and mean pressure of 34 mmHg, systolic and mean pulmonary artery pressures of 81 mmHg and 49 mmHg, respectively, and capillary pulmonary pressure of 11 mmHg. Cardiac output was 8.04 L/min with cardiac index of 5.04 and negative vasoreactivity test.
A month later, she presented again with dizziness, nausea, malaise, dyspnea on rest, and diarrhea. The arterial blood gas showed mixed alkalosis. The electrocardiogram showed no changes in relation to the previous one, and the PE was ruled out again by angiotomography. At this admission, she was anxious, pale, dehydrated, tachycardic (heart rate of 116 bpm), and tachypneic (respiratory rate of 28 rpm) with decreased oxygen levels (SpO2 of 74% at FiO2 of 21%) that improved with the administration of oxygen (SpO2 of 80%). The NT-proBNP was 8,428 pg/ml. The patient had a torpid evolution, and on the second day of her hospitalization, she developed acute renal injury and remained hypoxemic with SpO2 of 74%, despite the administration of oxygen. She received treatment with dobutamine, dopamine, digoxin, nitric oxide, and bosentan with clinical and laboratorial improvement. Two days later, she presented suddenly with hemodynamic deterioration. A week later, she died due to cardiogenic shock and severe pulmonary hypertension.
According to the clinical classification of pulmonary hypertension, what was this patient's etiology?